The chemosensitizer cyclosporin A enhances the toxic side-effects of doxorubicin in the rat
Journal of Cancer Research and Clinical Oncology , Volume 120 - Issue 9 p. 533- 538
the feasibility of using chemosensitizers in the circumvention of P-glycoprotein-mediated multidrug resistance has been shown in many studies. We recently reported on the chemosensitizing effect of cyclosporin A (CsA) on doxorubicin in a rat solid tumour model. Using the same experimental design we investigated the side-effects of the combination treatment. During the 35-day experiment doxorubicin treatment caused dose-dependent weight loss, which was enhanced by combination treatment with CsA. The main doxorubicin-related side-effects were myelosuppression (transient leucopenia and thrombopenia) and nephrotoxicity. Damage to the kidney was severe, leading to a nephrotic syndrome and resulting in ascites, pleural effusion, hypercholesterolaemia and hypertriglyceridaemia. These toxicities were enhanced by the addition of the chemosensitizer CsA. Mild doxorubicin-related cardiomyopathy and minimal hepatotoxicity were seen on histological examination. There were no signs of enhanced toxicity of the combination treatment in tissues with known high expression levels of P-glycoprotein, like the liver, adrenal gland and large intestine. CsA had a low toxicity profile, as it only caused a transient rise in bilirubin. In conclusion, the chemosensitizer CsA enhanced the side-effects of the anticancer drug doxorubiein without altering the toxicity pattern. There was no evidence of a therapeutic gain by adding CsA to doxorubicin, compared to single-agent treatment with doxorubicin in 25%-33% higher doses, because of the enhanced toxicity of the combination treatment.
|, , , ,|
|Journal of Cancer Research and Clinical Oncology|
|Organisation||Department of Surgery|
van de Vrie, W, Jonker, A.M, Marquet, R.L, & Eggermont, A.M.M. (1994). The chemosensitizer cyclosporin A enhances the toxic side-effects of doxorubicin in the rat. Journal of Cancer Research and Clinical Oncology, 120(9), 533–538. doi:10.1007/BF01221030